Belen superintendent recovers after ulcers
Belen Schools Superintendent Ron Marquez had an extra skip in his walk and a smile on his face last week.
His upbeat attitude was a complete turnaround from one week before when he had difficulty walking from his desk to his secretary’s desk.
Marquez returned to work after more than a week off to recuperate from a bleeding ulcer, which left him in Lovelace Medical Center’s intensive care unit for four days after losing about two-thirds of his blood.
A white and red banner covered Marquez’s office door with get well wishes from employees and a second, larger banner stretched across the front of his desk with the words, “Welcome Back Boss.”
Belen Consolidated Schools employees held a breakfast reception last Monday in honor of Marquez’s return. As they trickled in one by one throughout the morning, they welcomed him with warm embraces, laughter and smiles.
A flurry of “You look much better” and “You have some color back in your face” swarmed Marquez amidst the greetings.
“There’s something about having blood in your body. Man, it’s amazing how good you feel,” Marquez said laughing.
For the last month, Marquez, a home hemodialysis patient waiting for a kidney transplant, felt more tired than usual.
“I thought it was part of my dialysis,” he said.
But on Thursday, Sept. 27, his symptoms turned for the worst. His tiredness grew to where he couldn’t walk from his desk to his secretary’s desk on top of “super” dizziness and feeling out of it.
A few hours later, he called his wife to pick him up from work. After a long nap, Marquez jumped on the dialysis machine thinking it would help reenergize him, as it normally does, but instead he felt nauseous and antsy.
“I could tell something was going on,” he said.
In an attempt to feel better, he stopped his 2 1/2 hour treatment before it was completed and walked to bed to lay down, but instead fainted onto the bed. Upon waking up, Marquez began vomiting blood.
Karen, Marquez’s wife who administers the treatments, called 911 and an ambulance arrived shortly after.
“They told us that it wasn’t normal to be vomiting up blood,” Marquez said.
Examinations in Lovelace’s emergency room revealed Marquez had lost blood internally through about three stomach ulcers. The ulcers, caused by two blood thinning medications Marquez uses for dialysis, were cauterized before Marquez received blood transfusions to replace what he had lost.
“I was told that you should on average have 12 units of blood, and they had to put eight units into me,” Marquez said.
The blood transfusion sets back Marquez’s kidney transplant, which was on hold until Marquez lost 10 to 15 pounds to increase his transplant success rate.
“Since I don’t have my own blood going through me, I have to go through blood tests that test the antibodies to make sure they don’t attack or reject the transplant,” Marquez said.
After a few weeks, Marquez’s blood will replace these antibodies with his own.
Due to the ulcers, Marquez can no longer take aspirin, but will continue to take heparin in small dosages to prevent blood clotting during his at-home dialysis treatments.
The second year superintendent is “ecstatic” about how his staff stepped up in his absence.
“They dealt with parent concerns, completed the 2010-11 audit … I want to thank staff who really stepped it up through teamwork,” he said. “They’re amazing.”
-- Email the author at firstname.lastname@example.org.